by: James Ketterer, PharmD Candidate
University of Arizona College of Pharmacy
If your doctor has said you have high cholesterol, it’s likely that you’ve heard or read about about the potential side effects of statin drugs and their impact on liver.
Doctors often prescribe statins for people with high cholesterol levels to lower their total cholesterol and reduce their risk of a heart attack or stroke. While statins are highly effective, they have been linked to muscle pain, digestive problems and mental fuzziness in some people and may rarely cause liver damage.
Cholesterol and triglycerides are lipids (fats) that are stored in the body and serve as a source of energy. Lipids, together with proteins and carbohydrates, are the main components of living cells. When lipid levels in the bloodstream are too high or low, this condition is called dyslipidemia. The most common types of dyslipidemia are:
- High levels of low-density lipoprotein (LDL or “bad”) cholesterol
- Low levels of high-density lipoprotein (HDL or “good”) cholesterol
- High levels of triglycerides
You may have heard stories of people who have experienced devastating liver damage from their use of drugs like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor). Less than 3% of patients on statins report muscle pain while less than 0.5% report rhabdomyolysis (A breakdown of muscle tissue that releases a damaging protein into the blood).
Recently, the risk of statin-induced liver injury has become a hot topic, since this class of drugs is metabolized by enzymes in the liver. Liver injury has a broad definition, but generally includes, at minimum, highly elevated liver enzymes which are directly correlated with liver function and often a precursor to various liver diseases.
While studies on the safety of these drugs have included thousands of patients, it’s difficult to determine if something like liver injury is one of the side effects of statin drugs, or happening for some other reason. Drug-induced side effects are more commonly identified after a drug hits the market and patients and physicians begin reporting problem cases to the drug manufacturers.
There have been a few studies around the world that have looked at drug-induced liver injury. A study in Iceland identified 96 patients with drug-induced liver injury. Three of those 96 were due to statins (1 with simvastatin and 2 with atorvastatin). During the trial, over 27,000 people were treated with simvastatin and over 7,000 with atorvastatin. That means that 1 out of 27,000 people on simvastatin and 1 out of 3,500 people on atorvastatin had drug-induced liver injury in Iceland over that 2 year period. Of all statins, simvastatin and atorvastatin are responsible for most reported incidents of liver damage, but this is likely just due to the fact that they are prescribed the most.
The Spanish Hepatotoxicity Registry identified 858 cases of drug-induce liver injury. Of those cases they attributed 47 (5.5%) of them to statin use. The total number of patients on statins was not available.
One of the latest studies from the USA ran from 2004 to 2014, examining drug-induced liver injury identified 1188 cases. They determined that about 2% could be contributed to statin use.
A Swedish study compared the reported statin-induced liver injuries to the total number of statin users (based on sales) and found that 1.2 people experience liver injury due to statins per 100,000 users of statins.
A Rare Occurrence
Outside of these large studies, there have been case reports of patients experiencing liver injury following an increase in dosage of their statins. These are few and far between, and are corrected by decreasing or discontinuing the medication. Some of these patients have been restarted on statins and experienced the same liver problems, confirming the drug as the cause. People that experience statin induced liver injury have a generally positive prognosis. These injuries are usually short-term and reversible. One study of interest that looked at 298 patients whom had experienced drug-induced liver injury and found that only 7 of them had any signs of liver problems one year later.
While there’s a lot of information on the safety of statins in the media, the truth is that side effects of statin drugs, including livery injury, are very rare. That’s not to say that they don’t occur, but rather that the benefits in patients with cardiovascular risk, even those with underlying liver problems, substantially outweigh the potential risks.
Björnsson, Einar S. “Hepatotoxicity Of Statins And Other Lipid-Lowering Agents”. Medscape. N.p., 2017. Web. 9 Mar. 2017.
Simvastatin. Micromedex Solutions. Truven Health Analytics, Inc. Ann Arbor, MI. Available at: http://www.micromedexsolutions.com. Accessed March 2, 2017.
Have questions? Ask a Pharmacist!
We want to make sure you have the information you need to safely
use your prescription drugs. Connect with a pharmacist at SinfoniaRx
who can help with non-emergency prescription questions
about drug interactions, and other medication-related questions.
For the best Rx price on statins,
Compare prices at more than
62,000 pharmacies nationwide.